Hail, Lincoln
- When
- June 20, 2:52 PM CST
- Where
- Lincoln County, 3 mi WNW of Sutherland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.187, -101.183
Thunderstorms containing very heavy rainfall occurred across portions of southwest Nebraska causing flash flooding over portions of western Lincoln and eastern Keith county during the evening hours on June 20th, 2011. Some damaging winds occurred across Lincoln county during the late evening hours.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms containing very heavy rainfall occurred across portions of southwest Nebraska causing flash flooding over portions of western Lincoln and eastern Keith county during the evening hours on June 20th, 2011. Some damaging winds occurred across Lincoln county during the late evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 20, 1:59 PM CST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 259 PM CDT MON JUN 20 2011 .SYNOPSIS... H5 CLOSED LOW OVER EASTERN COLORADO AS SEEN IN WATER VAPOR. KLNX RADAR LIGHTING UP AS SYSTEM MOVES SLOWLY EAST. && .DISCUSSION... FLASH FLOOD WATCH...SEVERE THUNDERSTORM WATCH AND TORNADO WATCH ALREADY IN PLACE EARLY THIS AFTERNOON. MODELS HAVE MADE A SHIFT WITH QPF FIELDS YET ONCE AGAIN. WITH RAPID INITIATION OF CONVECTION THIS AFTERNOON AFTERNOON QPF FORECAST LOOKS REASONABLE. WARM FRONT BEING DRAWN NORTHWARD INTO SOUTH CENTRAL NEBRASKA AS UPPER JET AND LLJ INTENSIFY. STRONG WINDS TO DEVELOP ON BACKSIDE OF SYSTEM WITH NORTHERLY FLOW JUST BELOW ADVISORY CRITERIA. AREAS OF HEAVY RAIN TO DEVELOP AND COUNTIES THAT HAD EXCESSIVE AMOUNTS OF RAINFALL LAST NIGHT WILL HAVE TO BE WATCHED FOR FLASH FLOOD POTENTIAL TONIGHT. TEMPERATURES RECOVER SOME TUESDAY WITH UPPER 60S OVER NORTHERN NEBRASKA WHERE PRECIPITATION IS EXPECTED TO CONTINUE THROUGH THE DAY. SYSTEM WILL PULL SLOWLY EAST WEDNESDAY BUT MAY STILL SEE SOME ISOLATED LIGHT RAINSHOWERS. TEMPERATURES REBOUND INTO THE LOWER 80S THROUGH THE WEEKEND AS UPPER RIDGE BUILDS IN. WEAK SYSTEM MOVES ALONG THE CANADIAN BORDER THROUGH THE WEEKEND AND MAY INDUCE SHOWERS ALONG A STALLED OUT SURFACE BOUNDARY OVER WESTERN NEBRASKA. HAVE RETAINED SLIGHT CHANCES. && .AVIATION... MVFR/IFR CONDITIONS ARE EXPECTED TO REMAIN THROUGH THE OVERNIGHT AS AN UPPER LEVEL LOW LIFTS THROUGH NEBRASKA. THUNDERSTORMS ARE EXPECTED TO BECOME SCATTERED TO WIDESPREAD IN COVERAGE BY MID AFTERNOON...WITH THE GREATEST POTENTIAL OF SEVERE WEATHER REMAINING WELL TO THE EAST OF BOTH THE LBF AND VTN TERMINALS. OTHERWISE...STRONG NORTHWESTERLY WINDS ARE EXPECTED TO DEVELOP LATER TONIGHT AS THE UPPER LEVEL LOW LIFTS NORTHEAST. GUSTS AOA 30KTS WILL BE POSSIBLE AFTER 12Z TOMORROW...LASTING THROUGH THE TAF FORECAST PERIOD. && .HYDROLOGY... A FLASH FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT FOR AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL. HOWEVER WITHIN CONVECTIVE STORMS...RAINFALL RATES OF UP TO TWO INCHES AN HOUR WILL BE POSSIBLE. THE MODELS ARE IN GOOD AGREEMENT LIFTING AN UPPER LEVEL LOW FROM WEST CENTRAL KANSAS THROUGH CENTRAL NEBRASKA TONIGHT. ELEVATED INSTABILITY CONTINUES THIS AFTERNOON AND INTO THIS EVENING WITH POSITIVE CAPE VALUES OF 500 TO 1000 J/KG...MODEL SOUNDING REVEAL THE PRESENCE OF LONG SKINNY CAPE...ALONG WITH K VALUES OF GREATER THAN 35...ALL POINTING TO THE POTENTIAL OF HEAVY RAINFALL. ALSO...WITH MODEL CONSENSUS PWATS OF GREATER THAN 1.40 INCHES GENERALLY EAST OF HIGHWAY 61 /WHICH IS 2 SD ABOVE THE MEAN/ AND FLASH FLOOD GUIDANCE LESS THAN AN INCH OVER REGIONS THAT RECEIVED HEAVY RAIN LAST NIGHT...FLASH FLOOD WARNING WILL BE PROBABLE. && .LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR NEZ004>010-022>025-035>037-056>059-069>071-094. TORNADO WATCH UNTIL 8 PM CDT THIS EVENING FOR NEZ010-027>029-038. && SHORT TERM/EXTENDED...POWER AVIATION...JACOBS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1220 PM CDT MON JUN 20 2011 NEZ004>010-022>029-035>038-056>059-069>071-094-211730- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 1220 PM CDT MON JUN 20 2011 /1120 AM MDT MON JUN 20 2011/ ...FLASH FLOOD WATCH IN EFFECT FROM 7 AM CDT /6 AM MDT/ THIS MORNING THROUGH TUESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A MODERATE RISK OF SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND TONIGHT FOR AREAS EAST OF HIGHWAY 183. ELSEWHERE...A SLIGHT RISK OF SEVERE WEATHER CAN BE EXPECTED. THE STORM PREDICTION CENTER HAS ISSUED A PUBLIC SEVERE WEATHER OUTLOOK TODAY FOR THE DEVELOPMENT OF TORNADOES...LARGE HAIL AND DAMAGING WINDS FOR AREAS EAST OF HIGHWAY 183. SCATTERED SEVERE STORMS CAPABLE OF LARGE HAIL ARE ALSO POSSIBLE WEST OF HIGHWAY 183 TO HIGHWAY 61. SURFACE LOW PRESSURE ALONG WITH STRONG UPPER LEVEL SUPPORT WILL PUSH NORTH NORTHEAST FROM CENTRAL KANSAS INTO CENTRAL NEBRASKA LATER TODAY. MOISTURE WILL POOL JUST NORTH OF THE SURFACE LOW...WHILE THE ATMOSPHERE BECOMES INCREASINGLY UNSTABLE BY MID AFTERNOON. GIVEN FAVORABLE UPPER LEVEL WIND PROFILES...SEVERE STORMS APPEAR LIKELY AFTER 22Z OVER CENTRAL AND NORTH CENTRAL NEBRASKA. AGAIN LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE PRIMARY THREAT...HOWEVER ISOLATED TORNADOES ARE POSSIBLE...ESPECIALLY FOR LOCATIONS EAST OF HIGHWAY 183. BESIDES THE SEVERE WEATHER POTENTIAL...ATMOSPHERIC MOISTURE REMAINS HIGH ACROSS THE REGION. RAINFALL EFFICIENCY FROM STORMS WILL BE HIGH. THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE COPIOUS AMOUNTS OF RAINFALL...WHICH COULD CAUSE FLOODING CONCERNS. RAINFALL OF 1 TO 3 INCHES IS POSSIBLE FROM ANY CONVECTIVE STORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A WIND ADVISORY MAY BE REQUIRED TUESDAY FOR NORTHWEST WINDS OVER 30 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT FOR LOCATIONS EAST OF HIGHWAY 183...ELSEWHERE SPOTTER ACTIVATION MAY BE REQUIRED. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE JACOBS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 239 PM CDT MON JUN 20 2011 NEZ069-202030- CHASE NE- 139 PM MDT MON JUN 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHASE COUNTY UNTIL 230 PM MDT... AT 138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WAUNETA...OR 17 MILES SOUTHEAST OF IMPERIAL...MOVING WEST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ENDERS... ENDERS RESERVOIR STATE RECREATION AREA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. STOPPKOTTE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 12 NE HAYES CENTER 40.63N 100.86W
06/19/2011 E1.00 INCH HAYES NE PUBLIC
&&
JAHSENMAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
324 PM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 AM HAIL 13 SE HAYES CENTER 40.38N 100.85W
06/20/2011 E1.00 INCH HAYES NE PUBLIC
&&
JAHSENMAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HEAVY RAIN SUTHERLAND 41.16N 101.13W
06/20/2011 E1.00 INCH LINCOLN NE LAW ENFORCEMENT
STORM SPOTTER ESTIMATED ONE INCH OF RAIN SINCE 230 PM CDT
IN SUTHERLAND. PEA SIZE HAIL ALSO OCCURRED AT 330 PM.
&&
CARMELSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 335 PM CDT MON JUN 20 2011 NEZ057-059-202115- KEITH NE-LINCOLN NE- 235 PM MDT MON JUN 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LINCOLN AND EASTERN KEITH COUNTIES UNTIL 315 PM MDT/415 PM CDT/... AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SARBEN...OR 24 MILES EAST OF OGALLALA... MOVING WEST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN. RAINFALL RATES OVER AN INCH PER HOUR ARE POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SARBEN... PAXTON... INTERSTATE 80 MILE MARKER 150... INTERSTATE 80 MILE MARKER 140... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. STOPPKOTTE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
346 PM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 2 E SUTHERLAND 41.16N 101.09W
06/20/2011 M0.50 INCH LINCOLN NE LAW ENFORCEMENT
&&
CARMELThe North Platte radar (KLNX), 100 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
5 flash flood, 5 high wind, 3 flood, 1 hail. Local standard time, as filed.
NeRain observer reported 5.6 inches of rainfall at this location with more flood waters in low areas of field than ever previously seen. County roads were flooded or washed out.
An NeRain observer reported 7.25 inches of rainfall located 3 miles west southwest of Hershey. County roads were washed out in the area and street flooding occurred in the city of Hershey and at a truck stop near the Interstate 80 interchange near Hershey.
An NeRain observer reported 6.20 inches of rainfall located 2 miles southwest of Sutherland. County roads were washed out in the area.
Lincoln county emergency manager reported water and cornstalk debris flowing over Highway 30, located 2 to 3 miles west of Sutherland near mile marker 155. Highway 30 became closed due to flooding from repeated heavy rainfall.
Public reported water flowing over highway 30, 5 to 6 miles west of Sutherland.
Sutherland fire department reported flood damage occurred at nursing home.
Public reported that west snake road in Sutherland was flooded.
Numerous fields and a truck stop parking lot flooded in Hershey.
Power out in parts of Sutherland from high winds. A Nebraska department of roads equipment measured a 60 mph wind gust with 48 mph sustained wind.
High winds blew the cover off a hot tub.
High winds caused power outages across southern parts of North Platte, including Indian Hills subdivision.
Power out on Rodeo Road and areas north of railroad tracks due to high winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312688, 312685, 312686, 312687, 312707, 312702, 312703, 312704, 312705, 312709, 314874, 314876, 314878, 314879.